New York, 2007

Winter Storm in New York, February 13 to 15, 2007

February 13 to 15, 2007 · NWS BGM · 18 events in 18 counties and zones

A low pressure system developed over the southern plains on February 12th, and intensified rapidly as it neared the East Coast on the night of the 13th. The storm then continued to strengthen as it moved up the Atlantic Seaboard during the day on February 14th.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system developed over the southern plains on February 12th, and intensified rapidly as it neared the East Coast on the night of the 13th. The storm then continued to strengthen as it moved up the Atlantic Seaboard during the day on February 14th. The storm spread snow into central New York beginning the evening of Tuesday, the 13th. The snow continued heavy at times through the 14th and gradually tapered off to snow showers on the 15th as the storm pulled northeast past the Gulf of Maine. Some sleet mixed with the snow for brief periods of time. The snow became heavy with near blizzard conditions at times over the Finger Lakes and central southern tier of New York during the early morning hours of the 14th. The heavy snow and near blizzard conditions shifted east to the upper Susquehanna Region of New York and western Mohawk Valley by the afternoon and evening of the 14th. Gusty winds to 40 mph developed behind the storm late on the 14th and through the 15th which led to considerable blowing and drifting snow. This hampered snow plowing and snow cleanup operations. As a result, many roads and highways were closed during the height of the snowstorm. Many counties and municipalities declared snow emergencies. Storm total snowfall amounts across much of central New York ranged between 15 and 30 inches. Less snow fell in Sullivan County, New York where more sleet was reported. This kept snowfall amounts down between 8 and 12 inches in this area. The heaviest snowfall from this storm occurred in Delaware and Otsego counties where between 2 and 3 feet was common. The highest snowfall was reported in Roseboom where 39 inches of snow occurred and Springfield where 38 inches fell. The weight of the snow caused several roofs to collapse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 13, 4:05 PM EST, 55 minutes earlier.

Area forecast discussion, Feb 13, 4:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 PM EST TUE FEB 13 2007

.SHORT TERM /REST OF TONIGHT THROUGH THURSDAY/...
HUGE STORM HEADING OUR WAY FOR TONIGHT INTO WED NGT. SNOW IN PA
HAS MADE LITTLE PROGRESS AGAINST THE DRY LOW LEVEL AIR. DEWPOINTS
BELOW ZERO EVEN INTO PA. SNOW NOW TO ELZ SO WILL START MOVG INTO
TWIN TIERS AND NE PA NEXT 3 HOURS THEN GET INTO NE CWA TOWARDS
MIDNIGHT.

DYNAMICS ARE ABOUT AS GOOD AS CAN BE EXPECTED WITH LOTS OF LIFT
AND MOISTURE. COUPLED NRN JET OVER SE CANADA AND SOUTHERN JET IN
SE US WILL PROVIDE MUCH UL DIVERGENCE. SFC LOW IN KY WILL TRANSFER
TO THE COAST AND SLOW. A SECOND AREA OF PRESSURE FALLS ALONG COAST
STARTING TO FORM. THE UL TROF AND LOW IN THE WRN GREAT LAKES BECOMES
NEGATIVE TILTED AS IT DIGS SE TOWARDS BGM. LOW LEVEL JET INCREASES
TO 60 KTS AS THE LOW BOMBS ON THE COAST BRINGING IN ATLANTIC
MOISTURE. FOR NOW GULF OPEN AT MID LEVELS BRINGING IN MORE MODELS.
EACH MODEL RUN HAS PUT MORE QPF IN THE CWA AND NOW HAS A GOOD 2
INCHES. AT A CONSERVATIVE 10 TO 1 SNOW RATIO THIS IS 20 INCHES.
ACROSS THE NORTH WITH THE COLD AIR AT LOW LEVELS AND LESS WARM AIR
ALOFT AMOUNTS COULD GET CLOSE TO 3 FEET. ALSO ACROSS NY BANDING
SIGNATURES AS THE COASTAL LOW MOVES INTO SE NEW ENGLAND. IN THE
FAR SE SOUNDINGS SHOW A WARM LAYER WHICH WILL CAUSE SLEET THERE
LATE TONIGHT INTO WED AFTN. THIS WILL CUT DOWN ON THE SNOW TOTALS
SO...ONLY 10 TO 20 INCHES.

THE STORM SLOWLY PULLS OUT LATE WED AFTN AND WED EVE. COULD BE
SEVERAL MORE INCHES IN THE NE. ALSO WED AFTN AND NGT THE WINDS
WILL SHIFT AROUND TO N THEN W AND INCREASE TO 15 TO 25 MPH. SNOW
WILL BE DRIFTING WHILE WIND CHILLS DROP BELOW ZERO. WITH THE LOW
LEVEL FLOW SHIFTING AROUND OUR EXTREME N COULD STAY IN LAKE
ENHANCED SNOW INTO THU WHEN THE STORM WILL FINALLY BE FAR ENOUGH
AWAY.

ON THU THE LAKE EFFECT GETS GOING AGAIN AS 850 TEMPS FALL BELOW
-20C. THE UPPER LEVEL LOW MOVG ACROSS SRN ONTARIO WILL BRING THE
DYNAMICS FOR ANOTHER CHC OF HEAVY LES. FOR NOW NOT HITTING IT
HARD. WILL ALSO WAIT ON LES WATCH UNTIL SYNOPTIC STORM CLEARS THE
AREA. NRN ONEIDA COUNTY AGAIN IN THE BEST AREA FOR A SINGLE BAND.

&&

.LONG TERM.../THURSDAY NIGHT THROUGH TUESDAY/...
BEHIND COASTAL UPPER LEVEL TROF WILL PERSIST ACROSS THE NORTHEAST
UNTIL THE END OF EXTENDED PERIOD. OCCASIONAL H5 SHORT WAVES WILL
REINFORCE THE UPPER LEVEL TROF AND COLD AIR THROUGH MONDAY BEFORE
SOME MODERATION AND RISING HEIGHTS BEGINS ON TUESDAY.

THURSDAY NIGHT THROUGH FRIDAY NIGHT, LAKE EFFECT SNOW WILL IMPACT
NRN CWA WITH WESTERLY FLOW AND ABUNDANT LOW LEVEL MOISTURE.
FRIDAY NIGHT, ACTIVITY WILL WEAKEN AS T85 WARMS AND FLOW BACKS IN
ADVANCE OF SFC LOW MOVING INTO OHIO VALLEY. SATURDAY NIGHT/SUNDAY,
INCLUDED CHC POPS ENTIRE FA AS WEAK SFC LOW MOVES ACROSS SRN CANADA
AND ANOTHER MOVES OFF THE MID ATLANTIC COAST. REST OF EXTENDED LOOKS
FAIRLY QUIET UNTIL TUESDAY WHEN NEXT SYSTEM APPROACHES AREA FROM THE
OHIO VALLEY.   RRM

&&

.PREV DISCUSSION...
/ISSUED 120 PM EST TUE FEB 13 2007/

AVIATION /18Z-18Z/...
MAJOR WINTER STORM WILL IMPACT AREA DURING THIS TAF PERIOD WITH
CONDITIONS DETERIORATING QUICKLY THIS EVENING. AT KRME/KRME, SNOW
WILL MOVE INTO THE REGION BTW 02Z-04Z, IFR CONDITIONS EXPECTED BY
04Z. AFTER 09Z, CONDITIONS MAY WORSEN TO LIFR FOR REMAINDER OF TAF
PERIOD. FOR KELM/KITH/KBGM, SNOW WILL MOVE IN BTW 22Z-02Z. AFTER
02Z, WIDESPREAD IFR CONDITIONS ARE EXPECTED WITH LIFR/VLIFR AFTER
06Z WHICH WILL CONTINUE THROUGH TAF PERIOD. FOR KAVP, SNOW WILL
MOVE IN BTW 20Z-22Z, WITH IFR CONDITIONS AFTER 03Z. AFTER 10Z,
PRECIP MAY FALL AS A MIX OF SNOW AND SLEET WITH IFR CONDITIONS
CONTINUING. EASTERLY WINDS AROUND 10 KNOTS WILL PERSIST THROUGH
THE OVERNIGHT THEN BECOME NE AND GUSTY TOWARD THE END OF THE TAF
PERIOD. RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...HEAVY SNOW WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ009-015>018-
     022>025-036-037-044>046-055>057.

     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ062.

PA...HEAVY SNOW WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ038-039.

     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR PAZ040-043-
     044-047-048-072.

&&
Hazardous weather outlook, Feb 13, 4:18 PM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
418 PM EST TUE FEB 13 2007

NYZ015>017-022>025-044>046-055>057-PAZ038-039-142130-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-
SUSQUEHANNA-
418 PM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL BRING HEAVY SNOW TO THE REGION STARTING
TONIGHT. A HEAVY SNOW WARNING IS IN EFFECT THROUGH WEDNESDAY
EVENING. PLEASE REFER TO ALBWSWBGM FOR UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THE WINTER STORM WILL CONTINUE INTO WEDNESDAY EVENING BEFORE
ENDING. A TOTAL OF 20 TO 30 INCHES OF SNOW ARE EXPECTED. NO
HAZARDOUS WEATHER IS EXPECTED AFTER WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SNOW SPOTTER ASSISTANCE WILL BE NEEDED TONIGHT INTO
WEDNESDAY NIGHT. SNOW SPOTTERS ARE ASKED TO REPORT SNOWFALL TOTALS
TO THE NATIONAL WEATHER SERVICE.

NYZ062-PAZ040-043-044-047-048-072-142130-
SULLIVAN-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
418 PM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL BRING HEAVY SNOW TO THE REGION STARTING
TONIGHT. A MIX OF FREEZING RAIN AND SLEET IS ANTICIPATED STARTING
PRIOR TO SUNRISE WEDNESDAY AND CONTINUING AT TIMES THROUGHOUT THE
DAY. A WINTER STORM WARNING IS IN EFFECT THROUGH WEDNESDAY
EVENING. PLEASE REFER TO ALBWSWBGM FOR UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THE WINTER STORM WILL CONTINUE INTO WEDNESDAY EVENING. SNOW AND
SLEET DURING THE DAY FINISHING AS JUST SNOW. STORM TOTALS ARE
EXPECTED TO BE BETWEEN 10 AND 20 INCHES. NO HAZARDOUS WEATHER IS
EXPECTED AFTER WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SNOW SPOTTER ASSISTANCE WILL BE NEEDED  TONIGHT INTO
WEDNESDAY NIGHT. SNOW SPOTTERS ARE ASKED TO REPORT SNOWFALL TOTALS
TO THE NATIONAL WEATHER SERVICE.

NYZ009-018-036-037-142130-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
418 PM EST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL BRING HEAVY SNOW TO THE REGION STARTING
TONIGHT. A HEAVY SNOW WARNING IS IN EFFECT THROUGH WEDNESDAY
EVENING. PLEASE REFER TO ALBWSWBGM FOR UPDATES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

THE WINTER STORM WILL CONTINUE INTO WEDNESDAY EVENING. SNOW AND
SLEET DURING THE DAY FINISHING AS JUST SNOW. STORM TOTALS ARE
EXPECTED TO BE BETWEEN 10 AND 20 INCHES. AFTER THIS STORM MOVES
OUT LAKE EFFECT SNOW WILL RESTART. LAKE EFFECT SNOW WARNINGS AND
ADVISORIES ARE POSSIBLE FOR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SNOW SPOTTER ASSISTANCE WILL BE NEEDED  TONIGHT INTO
WEDNESDAY NIGHT. SNOW SPOTTERS ARE ASKED TO REPORT SNOWFALL TOTALS
TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter storm. Local standard time, as filed.

Winter Storm, Broome

When
February 13, 5:00 PM EST to February 15, 9:00 PM EST
Where
Broome forecast zone
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

The weight of the snow caused a 150 year old historical barn to collapse.

Winter Storm, Chemung

When
February 13, 5:00 PM EST to February 15, 9:00 PM EST
Where
Chemung forecast zone
Reported by
Trained Spotter
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Winter Storm, Chenango

When
February 13, 5:00 PM EST to February 15, 9:00 PM EST
Where
Chenango forecast zone
Reported by
Trained Spotter
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Winter Storm, Cortland

When
February 13, 5:00 PM EST to February 15, 9:00 PM EST
Where
Cortland forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
February 13, 5:00 PM EST to February 15, 9:00 PM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Winter Storm, Schuyler

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Schuyler forecast zone
Reported by
Trained Spotter
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Winter Storm, Seneca

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Seneca forecast zone
Reported by
Trained Spotter
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Winter Storm, Southern Cayuga

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Southern Cayuga forecast zone
Reported by
Trained Spotter
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Winter Storm, Steuben

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Steuben forecast zone
Reported by
Trained Spotter
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Winter Storm, Sullivan

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Winter Storm, Tioga

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Tioga forecast zone
Reported by
Trained Spotter
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

Winter Storm, Tompkins

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Tompkins forecast zone
Reported by
Trained Spotter
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Winter Storm, Yates

When
February 13, 6:00 PM EST to February 15, 9:00 PM EST
Where
Yates forecast zone
Reported by
Trained Spotter
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 13, 7:00 PM EST to February 15, 10:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Winter Storm, Northern Oneida

When
February 13, 7:00 PM EST to February 15, 10:00 PM EST
Where
Northern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Winter Storm, Onondaga

When
February 13, 7:00 PM EST to February 15, 10:00 PM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
February 13, 7:00 PM EST to February 15, 10:00 PM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Winter Storm, Southern Oneida

When
February 13, 7:00 PM EST to February 15, 9:00 PM EST
Where
Southern Oneida forecast zone
Reported by
Trained Spotter
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15748, 15749, 15750, 15751, 15752, 15757, 15758, 15759, 15761, 15762, 15763, 15765, 15766, 15753, 15754, 15755, 15756, 15760.